California, 2004

Lightning Strike in California, February 20, 2004

February 20, 2004 · NWS LOX · 1 event in 1 county or zone

Lightning struck an 80 foot tree in the South Pasadena area. The tree exploded, sending debris into several homes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Lightning struck an 80 foot tree in the South Pasadena area. The tree exploded, sending debris into several homes. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 20, 9:25 AM PST, 3 hours 50 minutes earlier.

Area forecast discussion, Feb 20, 9:25 AM PST, 3 hours 50 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
925 AM PST FRI FEB 20 2004

.SHORT TERM...A VERY DISORGANIZED MESS OF CLOUDS OVER THE EASTERN
PACIFIC ROTATING AROUND AN UPPER LOW JUST WEST OF THE BAY AREA. MODELS
HAVING A VERY TOUGH TIME PICKING OUT THE INDIVIDUAL WAVES THAT WILL BE
ROTATING THROUGH SO ITS NOT AN EASY FORECAST. LOW LVLS ARE STILL
PRETTY DRY RIGHT NOW SO EVEN THOUGH THE RADARS LOOK IMPRESSIVE, MUCH
OF WHAT IS SHOWING UP IS NOT REACHING THE GROUND. IT LOOKS LIKE THIS
WILL CHANGE TONIGHT INTO SATURDAY. INCREASING SOUTHERLY FLOW WILL HELP
MOISTEN UP THE AIRMASS THROUGH TOMORROW, ALLOWING RAIN TO REACH THE
GROUND. RAINFALL THOUGH SHOULD STAY ON THE LIGHT SIDE UNTIL MORE OF
THE REALLY GOOD JET DYNAMICS AND STRONG SOUTHERLY FLOW ARRIVE SATURDAY
NIGHT. IN FACT, THE ETA IS SHOWING A 170+ KT JET JUST OFFSHORE BY
SUNDAY MORNING WITH VERY IMPRESSIVE UPPER LEVEL DIVERGENCE OVER SO
CAL. ALONG WITH THIS, A NICE LITTLE 998 MB SURFACE LOW MOVES INTO THE
COASTAL WATERS, AND THIS WILL HELP ENHANCE THE SOUTHERLY LOW LVL FLOW.
ALTHOUGH THE GFS AND ETA ARE NOT IN THE BEST OF AGREEMENT, GIVEN THE
CIRCUMSTANCES THEY ARE PRETTY CLOSE AND CERTAINLY LEANING TOWARDS A
WET FORECAST. TO THAT END, WE WILL LIKELY BE POSTING A FLASH FLOOD
WATCH FOR THE BURN AREAS LATE SATURDAY THROUGH THE FIRST PART OF
SUNDAY.

THINGS SHOULD REALLY START TO SETTLE DOWN SUNDAY AFTERNOON AND NIGHT
WITH JUST SOME LINGERING SHOWERS AROUND. THE AIRMASS STAYS VERY MOIST
RIGHT ON THROUGH MONDAY, HOWEVER THE LOW LVL FLOW STARTS TO SHIFT
TOWARDS A LESS FAVORABLE WESTERLY DIRECTION. THE RESULT WILL BE A
SIGNIFICANT DROP OFF IN RAINFALL RATES, BUT NOT ENOUGH TO TAKE PRECIP
OUT ALL TOGETHER.

.LONG TERM...THE BREAK IN THE WEATHER LOOKS LIKE IT WILL LAST UNTIL
SOMETIME TUESDAY AND PERHAPS EVEN INTO TUESDAY NIGHT. AT THAT TIME A
VERY POTENT LOOKING UPPER LOW SETS UP OFF THE OREGON COAST. THE 12Z
RUN WASNT QUITE AS STRONG WITH THE SOUTHERLY FLOW OVER OUR AREA,
MAINLY BECAUSE THE NEW RUN IS KEEPING THE SURFACE LOW FURTHER NORTH
OFF THE OREGON COAST RATHER THAN OVER NOR CAL. EITHER WAY, IT HAS THE
POTENTIAL FOR BEING A VERY GOOD RAIN PRODUCER FOR OUR AREA, ESPECIALLY
WITH THE AIRMASS ALREADY BEING VERY MOIST. ONCE THE RAIN STARTS EITHER
TUESDAY NIGHT OR WEDNESDAY, IT LOOKS LIKE IT WILL CONTINUE FOR A
COUPLE OF DAYS SO FLOODING WILL AGAIN BE A CONCERN.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

WOFFORD
Hazardous weather outlook, Feb 20, 6:00 AM PST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI FEB 20 2004

CAZ034>041-044>047-051>054-059-087-088-211400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST FRI FEB 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...

THE FIRST IN A SERIES OF STORMS WILL PRODUCE MAINLY LIGHT RAIN OVER
THE REGION TODAY. RADAR IS SHOWING WIDELY SCATTERED LIGHT SHOWERS
MOVING OVER THE REGION THIS MORNING. THESE HAVE TIPPED A BUCKET OR
TWO WITH A FEW HUNDREDTHS OF AN INCH OVER THE LAST 6 HOURS. MORE
SHOWERS ARE FILLING IN THE RADAR COVERAGE OVER THE WATER. THESE WILL
MOVE ONSHORE LATER THIS MORNING THROUGHOUT THE CWA. WE ARE ONLY
EXPECTING LIGHT RAINFALL ACCUMULATIONS IN THE NEXT 24 HOURS.
GENERALLY A TENTH TO A QUARTER OF AN INCH COASTAL...WITH A QUARTER
TO ONE INCH POSSIBLE OVER THE HIGHER SOUTH FACING SLOPES.

A FLASH FLOOD WATCH FOR THE BURN AREAS MAY BE ISSUED ON FRIDAY DUE
TO HEAVIER RAINS EXPECTED SATURDAY INTO SUNDAY.

.DAYS TWO THROUGH SEVEN...

SATURDAY AND SUNDAY...SHOWERS INCREASING IN FREQUENCY AND INTENSITY
DURING THE AFTERNOON AND EVENING. HOURLY RAINFALL RATES LOCALLY UP
TO A THIRD OF AN INCH SATURDAY AND UP TO HALF AN INCH OVERNIGHT
SATURDAY AND SUNDAY MORNING. RAINFALL HEAVIEST IN VENTURA AND LOS
ANGELES COUNTIES WITH THE HIGHEST ACCUMULATIONS EXPECTED ON SOUTH
FACING SLOPES DUE TO STRONG SOUTHERLY WINDS AND HIGH PRECIPITABLE
WATER AMOUNTS. LOOK FOR 4AM SAT TO 4AM SUN RAINFALL TOTALS OF HALF
TO ONE AND A HALF INCHES COASTAL AND 2 TO 4 INCHES SOUTH FACING
COASTAL SLOPES. FLASH FLOOD WARNINGS MAY BE REQUIRED FOR THE BURN
AREAS IF INTENSE RAIN OCCURS. WHILE SNOW LEVELS WILL REMAIN
RELATIVELY HIGH...ABOVE 6000 FEET...WINDS COULD BE A PROBLEM. WIND
ADVISORIES MAY BE NEEDED.

TUESDAY THROUGH THURSDAY...MAJOR STORM SYSTEM HAS THE POTENTIAL TO
BRING STRONG WINDS AND HEAVY RAINS TO THE SOUTHLAND LATE TUESDAY
THROUGH THURSDAY. WITH SOILS WET FROM THE WEEKEND RAIN...RUNOFF AND
MUDSLIDES IN AND BELOW RECENTLY BURNED AREAS COULD BECOME A
SIGNIFICANT PROBLEM. IN ADDITION...STORM IS EXPECTED TO BRING
VERY HIGH SURF CONDITIONS TO THE SOUTHLAND BEACHES...BRINGING THE
THREAT FOR DANGEROUS SURF...RIPTIDES AND COASTAL FLOODING.
FINALLY...STRONG WINDS WILL BRING THE LIKELIHOOD FOR WIND ADVISORIES
FOR LAND AREAS AND SMALL CRAFT ADVISORIES OR GALE WARNINGS TO THE
COASTAL WATERS.

DANIELSON

DANIELSON

The radar

The Santa Ana Mts radar (KSOX), 71 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Los Angeles

When
February 20, 1:15 PM PST
Where
Los Angeles County, South Pasadena
Reported by
NEWSPAPER
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387136.